GRAND ROUNDS / PEER REVIEWED

Man, 25, With Sinus Pain, Sore Throat, and Rash

Author and Disclosure Information

 

References

EBV is also a known trigger of hemophagocytic lymphohistocytosis (HLH). In a Japanese study, half of all HLH cases correlated with a primary infection of EBV.2,3,8 EBV is also the first confirmed oncogenic virus.3 EBV DNA in the plasma is now a tumor marker for nasopharyngeal carcinoma (sensitivity, 96%; specificity, 93%).8 Hodgkin lymphoma tumors are associated with EBV infection in 50% of cases.4 However, EBV seropositivity is ubiquitous (approximately 95%), while these correlated conditions are relatively uncommon; patient education on these issues is therefore not needed.

Treatment/complications

Aminopenicillin rash classically occurs in patients with IM who are treated with amoxicillin or ampicillin. These antibiotics are most commonly prescribed for suspected group A streptococci infection.7 Up to 95% of patients with IM who are exposed to these drugs develop this rash within two to 10 days of receiving the first dose of the antibiotic.9,10 Similar eruptions are often reported following administration of other penicillins, but not with the same frequency seen with ampicillin or amoxicillin (see Table 1).11

Incidence of Rash After Varied Antibiotic Exposure in Patients with IM

The mechanism of the aminopenicillin rash is not completely understood, but one theory is that the activated CD8+ cells react with the drug antigens and deposit in the skin.10 Another proposed mechanism is that antigens formed against activated polyclonal B cells create immune complexes with the drug, which then deposit in the skin.10

No known factors increase the incidence of this rash in patients after antibiotic exposure (eg, previous penicillin exposure, antibiotic dose or duration, patient age or ethnicity, atopic history).7 The rash generally resolves within a week after antibiotic discontinuation.7 Importantly, the development of a rash in a patient with EBV after administration of an aminopenicillin is not associated with an allergy nor is it a sign of an unfavorable reaction to such drugs in the future.12

The rash can be described as morbilliform or scarlatiniform and should be distinguished from the rash that acute IM can cause. Five percent of patients with an aminopenicillin rash will have an urticarial presentation, whereas 95% of patients have an exanthematous presentation.1,9,10 Although it can be quite difficult to distinguish one rash from the other, the aminopenicillin rash is more widespread than that associated with acute IM, covering extensor surfaces and spreading to the face, trunk, neck, mucous membranes, and sometimes the palms and soles.1,7,9,10 The rash caused by IM begins within the first few days of disease, whereas the aminopenicillin rash will manifest seven to 10 days after antibiotic exposure and is commonly pruritic.1 Each rash will last about one week.1

Continue to: CONCLUSION

Next Article: